Minnesota, 2022

Flooding in Minnesota, May 11 to 14, 2022

May 11 to 14, 2022 · NWS FSD · 5 events in 3 counties and zones

Heavy rainfall on May 11 from 1 to 3 inches in the Pipestone Creek and Redwood River Basins led to rapid runoff and a brief push into minor flood stage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Heavy rainfall on May 11 from 1 to 3 inches in the Pipestone Creek and Redwood River Basins led to rapid runoff and a brief push into minor flood stage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 11, 10:00 PM CST, 1 hour earlier.

Area forecast discussion, May 11, 10:00 PM CST, 1 hour before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1100 PM CDT Wed May 11 2022

.SHORT TERM...(This Evening through Thursday)
Issued at 240 PM CDT Wed May 11 2022

An environment very favorable for rotating supercells will come
together from mid afternoon into early evening. Deep moisture in the
low to mid levels will see a cold pool aloft drift overhead in the
form of an MCV in Nebraska. This will allow for nearly dry adiabatic
lapse rates in the EML creating about 4000 J/kg CAPE. The only thing
working against tornado development is a fairly deep inflow layer
with southeast winds roughly from the surface to 4000 feet AGL. Nice
turning above that though so definitely enough to support some
rotating updrafts. But there is a little weakness in the mid levels
so not a perfect hodograph and wind field. Main concerns with this
set up will be the potential for very large hail, possibly as large
as baseballs as well as isolated tornadoes and wind gusts around 70
mph.

The threat for severe weather should lift northeast quickly this
evening and by about 3z most activity should be out of the area.
With deep moisture and fairly strong southeast winds lows will be
very warm, from the mid 60s to lower 70s.

Thursday will be another fairly high end threat for severe weather.
A strong trough of low pressure aloft will deepen over western ND
which should allow for increasing divergence aloft. Ahead of this
wave a quasi dry line will move into eastern SD by late afternoon
and should be a spark for another round of strong to severe storms.
While the hodograph is still not perfect, the inflow layer is a
little shallower at about 3000 feet AGL with rapid turning just
above this then some decent speed shear aloft towards the upper
level jet. Overall it will be a balancing act on a broken line with
supercells and a linear system. Initially suspect that a few
supercells will be likely then a possible transition to linear.
Quite a bit of support regardless for tomorrow afternoon and
evening. With dew points in the mid 60s to lower 70s and highs mid
80s to lower 90s it will be a very sticky day.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 240 PM CDT Wed May 11 2022

Upper level low pressure will keep west to northwest flow aloft
which supports dry conditions and near normal temperatures. Overall
looking at lows of 45 to 55 with highs of 65 to 75. By mid week the
models begin to diverge on solutions as to how to handle some
troughiness that moves into the west coast and northern Rockies.
This will likely bring scattered chances for showers and
thunderstorms with temperatures remaining near normal.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1052 PM CDT Wed May 11 2022

Areas of MVFR/IFR stratus and fog have developed from east central
SD through southwestern MN this evening, though don't expect this
to affect TAF sites. Otherwise, light southeasterly winds
overnight will increase on Thursday morning, gusting around 30 kts
into the evening. A line of thunderstorms, some severe will push
across the area after 21Z on Thursday, with lowering ceilings and
reduced visibilities in heavier storms. Convection will end by
late evening on Thursday with winds tapering off.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...08
LONG TERM...08
AVIATION...JM
Hazardous weather outlook, May 11, 6:53 PM CST, 4 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
753 PM CDT Wed May 11 2022

SDZ038-039-050-052>054-057>060-063>065-068-130100-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-
Hanson-Charles Mix-Douglas-Hutchinson-Bon Homme-
753 PM CDT Wed May 11 2022

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms are expected to develop in the late afternoon on
Thursday between the Missouri and James Rivers. Large hail up to
2 inches in diameter, wind gusts to 60 mph and an isolated tornado
will be possible in the late afternoon. As the storms move east,
damaging winds to 70 mph and hail to 1.5 inches in diameter will
be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001-MNZ071-072-080-089-097-098-SDZ040-055-056-061-062-066-067-
130100-
Lyon-Lincoln-Murray-Nobles-Pipestone-Rock-Brookings-Lake-Moody-
McCook-Minnehaha-Turner-
753 PM CDT Wed May 11 2022

This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota, east central South Dakota and southeast South Dakota.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms are expected to develop in the late afternoon on
Thursday west of I-29. These storms will develop into a squall
line as they approach I-29 in the early evening. Hail up to 1.5
inches in diameter and wind gusts to 75 mph will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ081-090-130100-
Cottonwood-Jackson-
753 PM CDT Wed May 11 2022

This Hazardous Weather Outlook is for southwest Minnesota.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms are expected to develop in the late afternoon on
Thursday west of I-29. These storms will develop into a squall
line as they approach I-29 in the early evening. Hail up to 1.5
inches in diameter and wind gusts to 75 mph will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ002-012-013-020-031-032-NEZ013-014-SDZ069>071-130100-
Osceola-Sioux-O'Brien-Plymouth-Woodbury-Ida-Dixon-Dakota-Yankton-
Clay-Union-
753 PM CDT Wed May 11 2022

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska and southeast South Dakota.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms are expected to develop in the late afternoon on
Thursday west of I-29. These storms will develop into a squall
line as they approach I-29 in the early evening. Hail up to 1.5
inches in diameter and wind gusts to 75 mph will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ003-014-021-022-130100-
Dickinson-Clay-Cherokee-Buena Vista-
753 PM CDT Wed May 11 2022

This Hazardous Weather Outlook is for northwest Iowa.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms are expected to develop in the late afternoon on
Thursday west of I-29. These storms will develop into a squall
line as they approach I-29 in the early evening. Hail up to 1.5
inches in diameter and wind gusts to 75 mph will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 11, 5:20 PM CST, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
620 PM CDT WED MAY 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     TSTM WND GST     LAKE PARK               43.45N 95.33W
05/11/2022  E65 MPH          DICKINSON          IA   EMERGENCY MNGR

&&
Local storm report, May 11, 5:25 PM CST, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
625 PM CDT WED MAY 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     HAIL             OKABENA                 43.74N 95.32W
05/11/2022  M1.00 INCH       JACKSON            MN   PUBLIC

&&

IG
Local storm report, May 11, 5:37 PM CST, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
637 PM CDT WED MAY 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND GST     3 N WINDOM              43.91N 95.11W
05/11/2022  M76 MPH          COTTONWOOD         MN   AWOS

&&

PS
Local storm report, May 11, 5:41 PM CST, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
641 PM CDT WED MAY 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     TSTM WND GST     3 WNW SPENCER           43.17N 95.20W
05/11/2022  M64 MPH          CLAY               IA   ASOS

&&

PS
Local storm report, May 11, 5:47 PM CST, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
647 PM CDT WED MAY 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     TSTM WND GST     2 NNE WORTHINGTON       43.66N 95.58W
05/11/2022  M63 MPH          NOBLES             MN   ASOS

&&

PS
Local storm report, May 11, 6:13 PM CST, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
713 PM CDT WED MAY 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     TSTM WND GST     1 S ALPHA               43.63N 94.87W
05/11/2022  E60 MPH          JACKSON            MN   TRAINED SPOTTER

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Pipestone

When
May 11, 11:00 PM CST to May 12, 10:00 PM CST
Where
Pipestone County, 2.1 mi WSW of Cazenovia to 1.21 mi ESE of Airlie
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.060, -96.420

An average of 1 to 2 inches of rainfall occurred in the basin north of Pipestone on May 11, and resultant runoff produced a quick rise into minor flood stage. The North Branch of Pipestone Creek near Pipestone (gage site PSNM5) crested 0.49 feet above flood stage early on May 12. Small tracts of agricultural land succumbed to minor flooding.

Flood, Pipestone

When
May 11, 11:00 PM CST to May 12, 10:00 PM CST
Where
Pipestone County, 2.48 mi E of Airlie to 2.3 mi W of Pipestone
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.020, -96.400

An average of 1 to 2 inches of rainfall occurred in the basin north of Pipestone on May 11, and resultant runoff produced a quick rise into minor flood stage. Pipestone Creek at Pipestone (gage site PIPM5) crested 0.76 feet above flood stage early on May 12. Small tracts of agricultural land succumbed to minor flooding.

Flood, Pipestone

When
May 12, 4:00 AM CST to 4:00 PM CST
Where
Pipestone County, 1.64 mi ESE of Airlie to 3.06 mi S of Airlie
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.010, -96.420

An average of 1 to 2 inches of rainfall occurred in the basin north of Pipestone on May 11, and resultant runoff produced a quick rise into minor flood stage. Pipestone Creek below Pipestone (gage site PSTM5) crested briefly 0.09 feet above flood stage early on May 12. Small tracts of agricultural land succumbed to minor flooding.

Flood, Lincoln

When
May 12, 11:00 PM CST to May 14, 4:00 AM CST
Where
Lincoln County, 3.62 mi SE of Arco to 6.08 mi ESE of Arco
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.350, -96.140

An average of 2 to 3 inches of rainfall occurred in the upper portions of the Redwood River Basin, and resultant runoff produced a quick rise into minor flood stage. The Redwood River at Russell (gage site RUSM5) reached minor flood stage late on May 12, and crested 0.19 feet above flood stage on May 13. Small tracts of agricultural land succumbed to minor flooding.

Flood, Lyon

When
May 12, 11:00 PM CST to May 14, 4:00 AM CST
Where
Lyon County, 8.47 mi NW of Russell to 2.55 mi W of Russell
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.400, -96.080

An average of 2 to 3 inches of rainfall occurred in the upper portions of the Redwood River Basin, and resultant runoff produced a quick rise into minor flood stage. The Redwood River at Russell (gage site RUSM5) reached minor flood stage late on May 12, and crested 0.19 feet above flood stage on May 13. Small tracts of agricultural land succumbed to minor flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1027209, 1027273, 1027274, 1027293, 1027296.